Rhode Island, 2009

Blizzard and Heavy Snow in Rhode Island, December 19 to 20, 2009

December 19 to 20, 2009 · NWS BOX · 9 events in 8 counties and zones

S. While the mid-Atlantic received much of the snow and wind from this storm, snow spread across much of Southern New England and blizzard conditions occurred in Newport, Rhode Island and Marshfield, Massachusetts.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure off the mid-Atlantic coast intensified dramatically resulting in widespread snowfall along the northeast corridor of the U.S. While the mid-Atlantic received much of the snow and wind from this storm, snow spread across much of Southern New England and blizzard conditions occurred in Newport, Rhode Island and Marshfield, Massachusetts. Snowfall totals ranged from 1 to 3 inches in northwestern Massachusetts and southern New Hampshire to 18 to 20 inches across Rhode Island and southeastern Massachusetts. This resulted in numerous flight cancellations out of T.F. Green Airport in Providence and Logan Airport in Boston, school closings, and a struggle by plows to keep the roads clear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 19, 4:31 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 19, 4:31 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
431 PM EST SAT DEC 19 2009

.SYNOPSIS...
A POWERFUL COASTAL STORM WILL BRING HEAVY SNOW WITH NEAR BLIZZARD
CONDITIONS TO PORTIONS OF THE COAST TONIGHT AND SUNDAY MORNING.
UNSEASONABLY COLD WEATHER WILL CONTINUE FOR THE FIRST HALF OF THE
WORK WEEK. LOW PRESSURE AND A COLD FRONT WILL APPROACH FROM THE
SOUTH AND WEST CHRISTMAS DAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
MODELS ACTUALLY IN GOOD AGREEMENT REGARDING STORM TRACK JUST SOUTH
OF THE BENCHMARK EARLY SUN BUT THERE ARE INTENSITY DIFFERENCES WHICH
AFFECT THE WIND FORECAST...AND ALSO THERE IS STILL UNCERTAINTY WITH
HOW FAR NW THE HEAVY SNOW WILL EXTEND.

GFS NOT AS INTENSE AS NAM/ECMWF/RGEM BUT WE OPTED FOR MORE INTENSE
SOLUTION GIVEN THE IMPRESSIVE HEIGHT FALLS...GREATER THAN 200 M
00-12Z...THAT MOVE OVER THE OCEAN AMD IMPRESSIVE TROPOPAUSE FOLD
NOTED IN 1.5 PVU SURFACE.  CONSENSUS ALSO FAVORS MORE INTENSE
SOLUTION WITH LOW 970S STORM PASSING JUST SOUTH OF BENCHMARK AROUND
12Z SUN.

BLIZZARD WARNINGS IN EFFECT FROM PVD-TAN SOUTHWARD TO CAPE/ISLANDS
WITH WINTER STORM WARNINGS TO THE NORTH...AND EXISTING WATCHES
CONVERTED TO ADVISORY FOR NW MA AND SW NH.

SNOW RAMPS UP THIS EVENING...WITH THE WORST OF THIS STORM LIKELY
OCCURRING IN A 6-8 HOUR WINDOW OVERNIGHT AND EARLY SUN AS STORM
BOMBS OUT SOUTH OF ACK.  HOWEVER...WE MAY HAVE SOME BL ISSUES FROM
ACK-CQX WHERE THERE MAY BE SOME RAIN/SNOW MIX FOR A TIME THIS
EVENING.  WET BULB TEMPS AND SOUNDINGS SHOW POTENTIAL FOR RA/SNOW
MIX THROUGH 06Z BUT ONCE STRONG OMEGA MOVES IN EXPECT ANY MIXED
PRECIP TO BECOME ALL SNOW AFTER MIDNIGHT.  THIS MAY CUT DOWN ON SNOW
ACCUM IN THIS REGION.

HEAVIEST SNOW WILL ALSO COINCIDE WITH STRONGEST WINDS.  NAM BUFKIT
INDICATING POTENTIAL FOR G50-60 KT OVER OUTER CAPE/ACK WITH G40 KT
PVD-TAN.  GFS IS WEAKER BUT STILL 50 KT POTENTIAL FOR ACK.  ZERO
VISIBILITY A GOOD BET FOR A TIME AFTER MIDNIGHT.  CONTEMPLATED
BLIZZARD FOR BOS BUT JUST NOT SURE ABOUT MEETING WIND CRITERIA FOR 3
CONSECUTIVE HOURS.  IT/S CLOSE BUT WILL LET LATER SHIFTS MAKE FINAL
CALL.

CLASSIC SET UP FOR HEAVY SNOW IN THE COASTAL PLAIN WITH FAVORABLE
STORM TRACK...STRONG OMEGA IN THE SNOWGROWTH REGION AND GOOD BANDING
SIGNAL ON NORTHERN AND WESTERN PERIPHERY OF 700 MB LOW.  FGEN/-EPV
SIGNAL IS VERY IMPRESSIVE WITH BEST MID LEVEL FGEN FROM THE I95
CORRIDOR SOUTH AND EAST TO CAPE COD.  THIS IS LIKELY THE REGION
WHERE MAX SNOW ACCUM WILL OCCUR AND THIS HAS STRONG SUPPORT FROM ALL
GEFS MEMBERS WHICH TARGET RI AND SE MA.  HOWEVER...STILL HAVE TO
WATCH FOR POSSIBLE SECONDARY BAND FURTHER WEST ACROSS CT AS NAM
SUGGESTS...BUT NOT SEEING THIS ON OTHER MODELS. MAX SNOWFALL RATES
2-3 POSSIBLE OVERNIGHT IN HEAVIEST BANDS.

THERE IS ALSO CHC FOR THUNDER ACROSS RI/SE MA AS IMPRESSIVE MID
LEVEL LAPSE RATES GREATER THAN 7 C/KM DEVELOP LATE TONIGHT AND CROSS
SECTIONS INDICATE MORE CI VS CSI.  ALREADY SEEING LIGHTNING ACROSS
SOUTHERN NJ.

GREATER UNCERTAINTY FURTHER NORTH...ESPECIALLY NW MA AND SW NH DUE
TO PRESENCE OF LOW LEVEL DRY AIR WHICH WILL PROBABLY RESULT IN SHARP
NORTHERN GRADIENT TO THE SNOW SHIELD.  NAM/GFS HAVE UP TO 0.5 QPF
ACROSS NW ZONES BUT EC/GGEM MUCH LESS AND GIVEN LOW LEVEL DRYING
NOTED IN THE CROSS SECTIONS OPTED FOR MORE CONSERVATIVE SOLUTION AND
WILL CONVERT WATCHES TO AN ADVSY.  AND IT/S POSSIBLE IT MAY FALL
SHORT OF ADVSY ACROSS NORTHERN CHESHIRE AND HILLSBOROUGH.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
HEAVIEST SNOWFALL SHOULD BEGIN TO MOVE OUT AFTER MID
MORNING...EARLIER WEST.  BUT WE EXPECT STEADY LIGHT TO OCNLY MOD
SNOW TO PERSIST INTO EARLY AFTERNOON ACROSS EASTERN NEW ENG AS MOIST
COLD CONVEYOR BELT WRAPS AROUND WESTERN PERIPHERY OF MID LEVEL LOW.
NAM/GFS SHOW WEAK OMEGA IN SNOW GROWTH REGION PERSISTING THROUGH 18Z
WITH MODEST QG LIFT AND DEEP MOISTURE THROUGH 700 MB.  THIS SUGGESTS
THE SNOW WILL CONTINUE WITH ADDITIONAL LIGHT ACCUM.

STRONG WINDS CONTINUE INTO THE MORNING THEN GRADUALLY DIMINISH
DURING AFTERNOON.

HIGH PROBABILITY OF AT LEAST A FOOT ACROSS PORTIONS OF RI AND SE MA
WHERE JACKPOT SHOULD BE.  ALL GEFS MEMBERS HAVE 1+ TOTAL QPF IN
THIS REGION AS DO GFS/NAM/SREF.  RGEM IS DISPLACED A LITTLE FURTHER
SOUTH WITH QPF AXIS.  USED A NAM/GFS/SREF/HPC BLEND ON QPF WITH 12:1
RATIO TO DERIVE SNOW AMOUNTS.  THIS GIVES MAX OF 12-16 NE CT/RI/SE
MA...UP TO A FOOT HFD COUNTY TO MASS PIKE REGION...WITH AMOUNTS
DROPPING OFF TO THE NORTH.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY NIGHT...LEFTOVER WRAP AROUND SNOW SHOWERS POSSIBLE FROM THE
DEPARTING COASTAL LOW OVER THE CAPE AND ISLANDS DURING THE EARLY
EVENING HOURS. OTHERWISE BRISK AND COLD WITH CLEARING SKIES AS WEAK
H5 RIDGING AND NW FLOW PROVIDE INCREASING SUBSIDENCE.

MONDAY...WEAK H5 RIDGING PREVAILS WITH NEUTRAL THERMAL ADVECTION.
USED A BLEND OF GMOS/MET GUIDANCE WHICH YIELDS HIGHS NEAR 30 INLAND
AND LOWER TO MID 30S ELSEWHERE.

TUESDAY...POLAR VORTEX CROSSES THE AREA DURING THE AFTERNOON HOURS
WITH LITTLE MOISTURE BUT LOW LEVEL LAPSE RATES WILL STEEPEN IN THE
AFTERNOON.  WILL SEE SOME INCREASING CLOUDS LATER IN THE DAY WITH
PERHAPS A FEW SNOW SHOWERS OR FLURRIES ESPECIALLY ACROSS THE HIGH
TERRAIN.

WEDNESDAY...POLAR VORTEX MERGES WITH THE OLD OFFSHORE LOW ALLOWING
WRAP AROUND MOISTURE FROM THE COLD CONVEYOR BELT TO EXTEND INTO
EASTERN NEW ENGLAND. HAVE CHANCE POPS ADVERTISED ACROSS THE EAST
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. BOUNDARY LAYER TEMPERATURES
MAY BE JUST WARM ENOUGH TO SUPPORT RAIN MIXING IN ALONG THE SOUTHEAST
COAST. OTHERWISE SCATTERED SNOW SHOWERS POSSIBLE.

THURSDAY...SCATTERED EARLY MORNING SNOW SHOWERS POSSIBLE CAPE AND
ISLANDS. OTHERWISE SURFACE HIGH PRESSURE AND H5 RIDGING WILL ALLOW
FOR DRY CONDITIONS. HOWEVER MOIST NORTHEAST FLOW COULD CAUSE LOW
CLOUDS TO REMAIN STUBBORN ACROSS THE CAPE AND ISLANDS. TEMPERATURES
REMAIN SLIGHTLY COLDER THAN SEASONAL NORMS.

FRIDAY THROUGH SATURDAY...FAIRLY POTENT SOUTHERN STREAM ENERGY
APPROACHES THE OHIO VALLEY BY EARLY FRIDAY. LONG RANGE MODELS AND
THE ENSEMBLE MEMBERS ARE IN DISAGREEMENT REGARDING HOW DEEP THE MEAN
TROUGH AXIS WILL DEVELOP ACROSS THE CENTRAL UNITED STATES AND WHEN
THE PHASING OCCURS. MOST OF THE OPERATIONAL MODELS INDICATE DOMINANT
PRIMARY LOW PRESSURE TRACKING ACROSS THE GREAT LAKES WHICH WOULD
PUSH A COLD FRONT ACROSS THE AREA DURING SATURDAY. THIS WOULD RESULT
IN THE FORECAST AREA EVENTUALLY RESIDING WITHIN THE WARM SECTOR.
HOWEVER TELECONNECTIONS INDICATE THE NAO REMAINING NEGATIVE AND THIS
WOULD FAVOR STRONGER SECONDARY LOW DEVELOPMENT ALONG THE MID
ATLANTIC COAST BY SATURDAY. THIS WOULD KEEP COLDER AIR LOCKED IN A
BIT LONGER ACROSS THE REGION. IN ANY CASE THERE IS GOOD AGREEMENT
THAT THE NEXT SIGNIFICANT PRECIPITATION EVENT WILL LIKELY OCCUR
SOMETIME DURING THIS TIMEFRAME....PROBABLY LATER FRIDAY INTO
SATURDAY. SHOULD SEE MIXED PRECIPITATION...CHANGING TO RAIN ALONG
THE COAST...PERHAPS AN EXTENDED PERIOD OF SLEET AND FREEZING RAIN
ACROSS THE FAR INTERIOR. GIVEN THE TIMING UNCERTAINTY HAVE
ADVERTISED NOTHING HIGHER THAN HIGH CHANCE POPS AT THIS TIME.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
THIS AFTERNOON...VFR CONDITIONS TO START. NOTING MID LEVEL CLOUDS
/8-10KFT/ COMING INTO S COASTAL AREAS. SNOW HAS STARTED ON LONG
ISLAND...BUT DEWPOINTS ARE IN THE 20S THERE. NOT EXPECTING PRECIP TO
COMMENCE ACROSS MOST AREAS UNTIL AROUND OR AFTER 00Z. MAY SEE A FEW
FLAKES ON THE ISLANDS PRIOR TO 00Z AS DEWPTS THERE ARE INTO THE 20S
AND CONTINUE TO INCREASE. MAY SEE MVFR CIGS REACH RI/SE MA AND MAYBE
INTO NE CT BY 00Z.

TONIGHT...EXPECTING MAINLY IFR CONDITIONS ACROSS ALL AREAS BY
MIDNIGHT. MAY HOLD AT MVFR ACROSS S NH/NW MA...BUT WILL EVENTUALLY
LOWER TO IFR. CONTINUE WITH HIGH CONFIDENCE FOR LIFR-VLIFR
CONDITIONS ACROSS E MA/RI. ALSO HAVE BLSN MENTIONED IN E COASTAL
TAFS...INCLUDING KBOS...AS N-NE GUSTS EXCEED 40 KT. MAY SEE 50+ KT
GUSTS ON CAPE COD AND THE ISLANDS.

SUNDAY...CONTINUED IFR-LIFR CONDITIONS FOR ALL TAF SITES IN THE
MORNING. WILL ALSO SEE BLSN ACROSS E MA WITH N-NW WIND GUSTS UP TO
40 KT OR SO. CONTINUE TO FORECAST BACK EDGE OF SNOW TO PUSH E INTO
THE CT VALLEY INTO S NH BY MIDDAY...WITH CIGS POSSIBLY UP TO MVFR.
MAY ALSO SLOWLY IMPROVE ACROSS EASTERN AREAS DURING THE AFTERNOON...
BUT MAY BE DELAYED DEPENDING UPON HOW QUICKLY THE PRECIP PUSHES
OFFSHORE. ON THE 18Z TAF...HAVE MVFR CIGS INTO KBOS BY AROUND 21Z.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

SUNDAY NIGHT...VFR. MAY SEE MVFR CIGS LINGERING ACROSS CAPE
COD. NW WIND GUSTS UP TO 25-30 KT POSSIBLE ON CAPE COD AND THE
ISLANDS.

MONDAY AND TUESDAY...VFR.

TUESDAY NIGHT THROUGH THURSDAY...MAINLY VFR WITH GUSTY NW WINDS
THROUGH THE PERIOD. CHANCE OF MVFR CONDITIONS WED/THU FOR
BOS/HYA/ACK/FMH AS LOW PRESSURE LINGERING OFF THE COAST MAY SWING A
PERIOD OF SNOW SHOWERS THROUGH THE AREA.

&&

.MARINE...
EXPANDED THE STORM WARNING TO INCLUDE VINEYARD SOUND SO WE NOW HAVE
STORMS FOR CAPE COD BAY AND ACK/VINEYARD SOUND AS WELL AS OUTER
WATERS TO THE SOUTH AND EAST OF CAPE/ISLANDS.  STRONG GALES
ELSEWHERE.  POTENTIAL FOR G55 KT LATE TONIGHT AND EARLY SUN OVER
OUTER WATERS SOUTH AND EAST OF ACK AS STORM BOMBS OUT TO THE SOUTH.
G45 KT ELSEWHERE OVER OPEN WATERS.  SEAS MAY APPROACH 25 FEET ACROSS
THE EASTERN OUTER-WATERS.  MARINERS ARE URGED TO RETURN TO PORT AS
THIS WILL BE A VERY DANGEROUS STORM.

WINDS WILL BEGIN TO DIMINISH BY MIDDAY SUNDAY BUT GALES WILL PERSIST
OVER OUTER EASTERN WATERS.

OUTLOOK /SUNDAY NIGHT THROUGH WEDNESDAY/...
GALES LINGERING EASTERN WATERS SUNDAY EVENING...OTHERWISE NORTH/NORTHWEST
WINDS OF SMALL CRAFT LEVELS ARE EXPECTED THROUGH MUCH OF THE PERIOD
WITH SEAS REMAINING UP.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL HIGH TIDES OCCUR GENERALLY BETWEEN MIDNIGHT AND 4 AM
ACROSS THE COAST.  FORTUNATELY...THE ASTRONOMICAL TIDE IS QUITE LOW
AND HIGH TIDE NOT COINCIDING WITH WORST OF THE SEAS.
NONETHELESS...STRONG NORTH TO NORTHEAST WINDS MAY RESULT IN AREAS OF
BEACH EROSION ESPECIALLY ON NORTH AND NORTHEAST FACING BEACHES.
STORM SURGE GUIDANCE IS PROBABLY UNDERDONE AND COULD SEE 2+ FOOT
STORM SURGE ON NORTH AND NORTHEAST FACING BEACHES.  HOWEVER...REALLY
DO NOT SEE MUCH MORE THAN PERHAPS MINOR SPLASH OVER AT THE WORST.
THE BIGGER CONCERN WILL BE BEACH EROSION.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL NOON EST SUNDAY FOR CTZ002>004.
MA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
     SUNDAY FOR MAZ002-003-008.
     BLIZZARD WARNING UNTIL 1 PM EST SUNDAY FOR MAZ017>024.
     WINTER STORM WARNING UNTIL NOON EST SUNDAY FOR MAZ004>007-
     009>016-026.
NH...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
     SUNDAY FOR NHZ011-012-015.
RI...BLIZZARD WARNING UNTIL 1 PM EST SUNDAY FOR RIZ002-004>008.
     WINTER STORM WARNING UNTIL NOON EST SUNDAY FOR RIZ001-003.
MARINE...STORM WARNING FROM 9 PM THIS EVENING TO 11 AM EST SUNDAY FOR
     ANZ231>233-254>256.
     GALE WARNING UNTIL 1 PM EST SUNDAY FOR ANZ230.
     GALE WARNING UNTIL 1 PM EST SUNDAY FOR ANZ234>237.
     GALE WARNING UNTIL 7 PM EST SUNDAY FOR ANZ250-251.

&&

SYNOPSIS...KJC/STRAUSS
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...STRAUSS
AVIATION...STRAUSS/EVT
MARINE...KJC/STRAUSS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 19, 4:52 PM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
452 PM EST SAT DEC 19 2009

MAZ017>024-RIZ002-004>008-202200-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
452 PM EST SAT DEC 19 2009

...BLIZZARD WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

EAST AND NORTHEAST FACING BEACHES MAY SEE BEACH EROSION TONIGHT AND
SUNDAY AS LARGE BREAKERS ARE EXPECTED DUE TO THE STORM. ASTRONOMICAL
TIDES ARE LOW...THEREFORE...SUBSTANTIAL COASTAL FLOODING IS NOT
EXPECTED AS OF NOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

A SIGNIFICANT WINTRY WEATHER EVENT IS POSSIBLE FRIDAY INTO SATURDAY
PARTICULARLY ACROSS THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ004>007-009>016-026-RIZ001-003-202200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
452 PM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A SIGNIFICANT WINTRY WEATHER EVENT IS POSSIBLE FRIDAY INTO SATURDAY
PARTICULARLY ACROSS THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ002-003-008-NHZ011-012-015-202200-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
452 PM EST SAT DEC 19 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A SIGNIFICANT WINTRY WEATHER EVENT IS POSSIBLE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>233-254>256-202200-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
452 PM EST SAT DEC 19 2009

...STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ234>237-202200-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
452 PM EST SAT DEC 19 2009

...GALE WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-202200-
BOSTON HARBOR-
452 PM EST SAT DEC 19 2009

...GALE WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-251-202200-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
452 PM EST SAT DEC 19 2009

...GALE WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 19, 4:33 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
433 PM EST SAT DEC 19 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-192330-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
433 PM EST SAT DEC 19 2009

...SNOW BEGINNING IN SOUTHERN NEW ENGLAND...

AS OF 430 PM...LIGHT SNOW HAD BEGUN FALLING IN DANBURY CONNECTICUT.
A MIXTURE OF RAIN AND SNOW WAS REPORTED ON NANTUCKET. WINDS WERE
ALREADY GUSTING TO 34 MPH AT BLOCK ISLAND AND NEAR 30 MPH AT
BRIDGEPORT AND NEW LONDON CONNECTICUT.

SNOW IS EXPECTED TO SLOWLY SPREAD NORTH DURING THE NEXT FEW HOURS...
REACHING THE PROVIDENCE AND HARTFORD AREAS BETWEEN 5 PM AND 7 PM
AND THE GREATER BOSTON AREA BETWEEN 8 PM AND 9 PM.

THE SNOW WILL BECOME STEADIER AND HEAVIER WITHIN A FEW HOURS OF
STARTING. BLIZZARD WARNINGS ARE IN EFFECT FOR PORTIONS OF RHODE
ISLAND AND SOUTHEAST MASSACHUSETTS AND WINTER STORM WARNINGS ARE
POSTED OVER MUCH OF THE REST OF SOUTHERN NEW ENGLAND. THIS IS A
MAJOR WINTER STORM AND TRAVEL IS NOT RECOMMENDED.

FIELD
Special weather statement, Dec 19, 6:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
633 PM EST SAT DEC 19 2009

CTZ002>004-MAZ009-011>013-016>021-RIZ001>007-200400-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN HAMPDEN MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...BLANDFORD...SPRINGFIELD...
MILFORD...WORCESTER...FOXBORO...NORWOOD...QUINCY...TAUNTON...
BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...
FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT
633 PM EST SAT DEC 19 2009

...FIRST BATCH OF ACCUMULATING SNOW APPROACHING THE SOUTH COAST...

SPOTTER REPORTS AND SURFACE OBSERVATIONS AT 630 PM INDICATE LIGHT
SNOW AND FLURRIES FALLING ACROSS SOUTHERN RHODE ISLAND AND PORTIONS
OF INTERIOR AND COASTAL SOUTHERN CONNECTICUT.

DOPPLER RADAR AT 630 PM INDICATED A BATCH OF ACCUMULATING LIGHT TO
MODERATE SNOW FROM THE SOUTH SHORE OF LONG ISLAND EXTENDING SOUTHEAST
INTO THE OCEAN. THIS BATCH IS MOVING NORTHEAST AT 35 MPH AND SHOULD
REACH THE SOUTH COAST BETWEEN 8 PM AND 9 PM THIS EVENING.

YOU SHOULD PLAN TO WRAP UP TRAVELING PLANS THIS EVENING IF AT ALL
POSSIBLE AS CONDITIONS WILL BEGIN TO DETERIORATE RAPIDLY BY 9 PM SOUTH
AND NORTH TO THE MASS PIKE BY 11 PM.

MAZ022>024-200400-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET
633 PM EST SAT DEC 19 2009

...FIRST BATCH OF STEADY PRECIPITATION APPROACHING THE CAPE AND ISLANDS...

SPOTTER REPORTS AND SURFACE OBSERVATIONS AT 630 PM INDICATE OCCASIONAL
LIGHT SNOW AND FLURRIES FALLING ACROSS SOUTHERN RHODE ISLAND AND PORTIONS
OF INTERIOR AND COASTAL SOUTHERN CONNECTICUT .

DOPPLER RADAR AT 630 PM INDICATED A BATCH OF ACCUMULATING LIGHT TO
MODERATE SNOW FROM THE SOUTH SHORE OF LONG ISLAND EXTENDING SOUTHEAST
INTO THE ATLANTIC OCEAN. THIS BATCH IS MOVING NORTHEAST AT 35 MPH
AND SHOULD REACH THE CAPE AND ISLANDS BETWEEN 830 PM AND 10 PM THIS
EVENING.

THE SNOW WILL BE MIXED WITH SOME RAIN ACROSS NANTUCKET
ISLAND...MARTHAS VINEYARD AND THE OUTER CAPE THIS EVENING WHICH
WILL INITIALLY HOLD SNOW ACCUMULATIONS DOWN.

YOU SHOULD PLAN TO WRAP UP TRAVELING PLANS THIS EVENING IF AT ALL
POSSIBLE AS HEAVY PRECIPITATION AND HIGH WINDS WILL CAUSE RAPIDLY
DETERIORATING CONDITIONS AFTER 10 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 1 blizzard. Local standard time, as filed.

Heavy Snow, Block Island

When
December 19, 8:00 PM EST to December 20, 12:00 PM EST
Where
Block Island forecast zone
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Roughly eighteen inches of snow fell on Block Island.

Heavy Snow, Washington

When
December 19, 8:00 PM EST to December 20, 1:00 PM EST
Where
Washington forecast zone
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Fifteen to twenty inches of snow fell in Washington County.

Heavy Snow, Newport

When
December 19, 8:00 PM EST to December 20, 3:00 PM EST
Where
Newport forecast zone
Reported by
Trained Spotter
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Seventeen to twenty-one inches of snow fell across Newport County.

Heavy Snow, Western Kent

When
December 19, 8:00 PM EST to December 20, 1:00 PM EST
Where
Western Kent forecast zone
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Eighteen to twenty-two inches of snow fell in western Kent County.

Heavy Snow, Eastern Kent

When
December 19, 8:00 PM EST to December 20, 2:00 PM EST
Where
Eastern Kent forecast zone
Reported by
Trained Spotter
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Sixteen to seventeen inches of snow fell across eastern Kent County.

Heavy Snow, Bristol

When
December 19, 9:00 PM EST to December 20, 3:00 PM EST
Where
Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Eighteen to twenty-one inches of snow fell across Bristol County.

Heavy Snow, Northwest Providence

When
December 19, 9:00 PM EST to December 20, 1:00 PM EST
Where
Northwest Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Fourteen to nineteen inches of snow fell across northwest Providence County.

Heavy Snow, Southeast Providence

When
December 19, 9:00 PM EST to December 20, 2:00 PM EST
Where
Southeast Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Fifteen to seventeen inches of snow fell in southeast Providence County.

Blizzard, Newport

When
December 19, 11:53 PM EST to December 20, 10:53 AM EST
Where
Newport forecast zone
Reported by
ASOS
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Newport State Airport (KUUU) recorded visibilities of a quarter of a mile and winds (both sustained and gusts) of greater than 35 mph. There were a few brief breaks in visibility between 12:00am EST and 10:00am EST. Four straight hours of blizzard conditions followed.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2009Every state in 2009This day in weather historyWarnings in Rhode Island, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208844, 208847, 209047, 209061, 209062, 209032, 209059, 209060, 209027.